Tennessee, 2021Flash Flood and Flood in Tennessee, March 25 to 26, 2021
March 25 to 26, 2021 · NWS MRX · 6 events in 6 counties and zones
A weather system moved from the Lower Mississippi River Valley through the Appalachian Mountains. Locally heavy rainfall fell across the southern half of east Tennessee during the day and early evening of March 25.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system moved from the Lower Mississippi River Valley through the Appalachian Mountains. Locally heavy rainfall fell across the southern half of east Tennessee during the day and early evening of March 25. High winds and thunderstorms with large hail affected portions of the Smoky Mountains and the adjacent foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 25, 12:17 PM EST, 16 minutes earlier.
Area forecast discussion, Mar 25, 12:17 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
117 PM EDT Thu Mar 25 2021
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Main updates for the morning were to lower high temperatures a
degree or two as the extensive coverage of showers and
thunderstorms should help keep temps a bit lower. Other updates
were to hourly PoPs to better align with latest trends in
guidance. The high wind warning and flash flood watch is in great
shape with no changes needed.
Wanted to talk about the environment expected this afternoon and
evening. The main mid/upper lvl trough continues to dominate much
of the CONUS this morning with the main shortwave showing up
clearly in moisture channels. This shortwave and associated speed
max will translate east as this shortwave digs into the MS river
valley. Impressive kinematics will overspread much of the
southeast this afternoon with 80-100 kt mid level winds. An
associated low level jet is expected to develop late this morning
peaking near 60-70 knots. This LLJ is already starting to be seen
in the HTX Vad wind profile with strengthening flow just above
4kft. From a more mesoscale picture, a warm front is currently
just to our south and west generally from northern MS through
northern AL and into central GA. Plenty of showers continue to
overspread along and north of this boundary. MUCAPE increases just
south of this boundary where an increase in lightning activity
can be seen. This front will continue its northerly motion thorugh
the morning and into the afternoon. All available hi-res guidance
suggests showers and embedded thunderstorms will increase in
areal coverage through the morning and afternoon. While this
normally will keep boundary layer instability on the lower side, I
think the impressive LLJ will aid in advection and should
overcome this. Also, guidance is pointing at some clearing taking
place late this afternoon. If some sun can come out then this
heating could encourage further increases in instability.
The shear/CAPE parameter space is concerning to say the least.
Deep layer shear will only increase by the afternoon and into the
evening hours. 0-0.5km/0-1km/0-3km shear near 35/45/70 knots
respectively suggest that the environment will be more than
conducive for rotating updrafts today. SRH between 400-600m2/s2
leading to large looping hodographs combined with >300j/kg of
MLCAPE suggests tornado potential increases late this afternoon
and into the early evening for the southern valley and portions of
the Cumberland Plateau. The threat of long-tracked supercellular
structures and long-track tornadoes are also possible given the
low LCL's, 0-3km CAPE, and impressive near surface shear. Again
this window seems to be from 00z-03z. HREF and HRRR continue to
show several updraft helicity tracks through the area further
increasing confidence of the above. Further severe weather hazards
will be damaging winds and large hail with any of these supercell
structures or any semi-linear convective structures.
The next update will be with the afternoon forecast package.
Diegan
&&
.AVIATION...
18Z TAF DISCUSSION.
An impactful storm system will continue to cause significant
aviation impacts at all of the sites today and into tonight with
multiple chances for showers into the early afternoon. Chances
for thunderstorms will increase later in the afternoon and into
the evening with better chances at CHA as a warm front spreads
northward into the area. Some of these storms could be strong to
severe with damaging winds and a potential of a tornado. Later in
the evening and into the first part tonight, a secondary warm
front will push northward, bringing more chances for widespread
thunderstorms. Southerly winds will also increase later in the day
with sustained with between 5 and 15 knots with gusts up to 25
knots. Also, chances for strong storms with strong winds and
potential for a tornado all exists at CHA and TYS with lesser
threat at TRI. A line of storms moves through ahead of a cold
front late tonight, which will eventually shift winds to a more
westerly direction beyond the period.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 54 75 52 75 62 / 80 0 50 70 80
Knoxville McGhee Tyson Airport, TN 55 72 49 70 61 / 90 10 20 70 80
Oak Ridge, TN 54 73 48 69 59 / 80 0 20 70 80
Tri Cities Airport, TN 54 70 44 70 56 / 80 0 10 50 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Friday morning for Cherokee-Clay.
Wind Advisory from 5 PM this afternoon to 5 AM EDT Friday for
Cherokee-Clay.
TN...High Wind Warning until 5 AM EDT Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Flash Flood Watch through Friday morning for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-East Polk-Hamilton-Jefferson-
Knox-Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-
Northwest Blount-Northwest Monroe-Rhea-Roane-Sequatchie-
Sevier Smoky Mountains-Southeast Monroe-West Polk.
Wind Advisory from 5 PM EDT /4 PM CDT/ this afternoon to 5 AM
EDT /4 AM CDT/ Friday for Anderson-Bledsoe-Bradley-Campbell-
Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott-
Sequatchie-Sullivan-Union-Washington-West Polk.
VA...Wind Advisory from 5 PM this afternoon to 5 AM EDT Friday for
Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Mar 25, 3:08 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 AM EDT Thu Mar 25 2021
NCZ060-061-TNZ012>018-035>047-067>074-086-087-VAZ001-002-005-006-
008-260815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Northwest Monroe-
Southeast Monroe-Lee-Wise-Russell-
408 AM EDT Thu Mar 25 2021
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible today and tonight with
moderate to heavy rainfall expected. The primary hazards will be
damaging winds and small hail. However, there remains a threat
for a few tornadoes late this afternoon through the early
overnight hours. In addition to the severe thunderstorm hazards,
there is a threat for localized flash flooding as rainfall rates
will be high. See the Flash Flood Watch for additional
information.
Strong winds are also expected across the area this afternoon into
tonight with gusts likely in excess of 40 mph area-wide. See the
Wind Advisory for additional information. Damaging winds are
expected in the Tennessee mountains and adjacent foothills this
afternoon into tonight where gusts will likely exceed 70 mph. See
the High Wind Warning for additional information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed this afternoon into tonight.
TNZ081>085-098>102-260815-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Marion-Hamilton-Bradley-
West Polk-East Polk-
408 AM EDT Thu Mar 25 2021 /308 AM CDT Thu Mar 25 2021/
This Hazardous Weather Outlook is for portions of east Tennessee.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms and moderate to heavy rainfall are
likely today into tonight. The primary hazards across the
southern Tennessee Valley and southern Cumberland Plateau will be
a few tornadoes, widespread destructive winds, and hail. Strong,
long-tracked tornadoes will also be possible. Localized flash
flooding will be possible with heavy rainfall rates and antecedent
wet soil conditions. See the Flash Flood Watch for additional
information.
Strong winds are expected across the area with gusts likely in
excess of 40 mph. See the Wind Advisory for additional
information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed this afternoon into tonight.
In the hours before
Local storm report, Mar 25, 10:19 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1119 AM EDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 3 SSW CHATTANOOGA 35.03N 85.27W
03/25/2021 E0.25 INCH HAMILTON TN TRAINED SPOTTER
&&Special weather statement, Mar 25, 10:20 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1120 AM EDT Thu Mar 25 2021
TNZ085-086-099>102-251600-
West Polk TN-Northwest Monroe TN-East Polk TN-Bradley TN-Hamilton TN-
McMinn TN-
1120 AM EDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...POLK...SOUTHERN
MCMINN...SOUTHWESTERN MONROE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL
NOON EDT...
At 1120 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Cleveland to 7 miles
northwest of Cohutta to 8 miles east of Lafayette. Movement was
northeast at 65 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cleveland, Benton, Etowah, Charleston, South Cleveland, East
Cleveland, Wildwood Lake, Collegedale, Englewood and Calhoun.
LAT...LON 3499 8509 3525 8502 3542 8459 3545 8437
3499 8443
TIME...MOT...LOC 1520Z 236DEG 58KT 3523 8496 3505 8501 3467 8515
JLBLocal storm report, Mar 25, 11:08 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM LIGHTNING 1 N CLEVELAND 35.19N 84.86W
03/25/2021 BRADLEY TN TRAINED SPOTTER
INSURANCE BUILDING WAS STRUCK BY LIGHTNING
CAUSING A FIRE.
&&Special weather statement, Mar 25, 12:02 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Thu Mar 25 2021
NCZ061-251730-
Clay NC-
102 PM EDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 130 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville, moving northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3507 8392 3516 8374 3515 8373 3515 8372
3516 8365 3515 8364 3514 8366 3514 8364
3512 8364 3513 8362 3511 8362 3507 8357
3504 8356 3502 8352 3501 8352 3500 8349
3499 8391
TIME...MOT...LOC 1702Z 244DEG 50KT 3502 8387
JLBEvent by event
2 high wind, 2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Flash Flood, Hamilton
- When
- March 25, 12:33 PM EST to 2:30 PM EST
- Where
- Hamilton County, 6 mi SW of Chattanooga to 4 mi E of Flat Top
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.989, -85.355
Several roadways across the county were flooded and barricaded. Several streams were overflowing their banks, flooding croplands and yards. A disabled driver was rescued from a vehicle stranded in high water on Dodson Avenue near Ruby Street.
Flood, Knox
- When
- March 25, 5:45 PM EST to 6:45 PM EST
- Where
- Knox County, 0.5 mi NW of Cedar Bluff to 1 mi SW of Cedar Bluff
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.925, -84.106
Street flooding was observed at the intersection of N Cedar Bluff Road and Park West Blvd.
High Wind, Sevier/Smoky Mountains
- When
- March 25, 8:00 PM EST to March 26, 2:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Gusts measured by the GSMNP instruments at Cove Mountain.
High Wind, Southeast Greene
- When
- March 25, 8:00 PM EST to March 26, 2:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Gusts measured by the NOAA/ATDD instruments near Camp Creek.
Hail, Monroe
- When
- March 26, 12:28 AM EST
- Where
- Monroe County, 1.7 mi ESE of Acorn
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.461, -84.202
Hail, Blount
- When
- March 26, 12:51 AM EST
- Where
- Blount County, 3 mi NE of Walland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.761, -83.782
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, March 25, 20216 deaths · 28 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Georgia, March 25 to 26, 20211 death · $24 million · EF4 · 100 events
- Tornadoes and Hail in Tennessee, March 25, 20215 injured · $1.2 million · EF2 · 30 events
- Hail and High Wind in Indiana, March 25 to 26, 2021$475,000 · 1.5 in hail · 21 events
- Tornado and Flash Flooding in Mississippi, March 25, 2021$348,000 · EF0 · 26 events
- High Wind in Ohio, March 25 to 26, 2021$223,000 · 53 kt wind · 24 events
- Flooding in North Carolina, March 25 to 27, 2021$161,000 · 4 events
- Tornadoes and Hail in Kentucky, March 25, 2021EF1 · 21 events
- High Wind and Strong Wind in Indiana, March 25 to 26, 2021$61,000 · 50 kt wind · 7 events
- Strong Wind in Kentucky, March 25, 2021$22,000 · 22 events
- Flash Flooding and Hail in Alabama, March 25, 20211 injured · $200 · 1 in hail · 20 events
- Strong Wind in Illinois, March 25, 2021$16,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950612, 950613, 940184, 940186, 940187, 940188.